Florida, 2017

Flooding in Florida, August 25 to 28, 2017

August 25 to 28, 2017 · NWS MFL · 4 events in 2 counties and zones

A slow moving tropical disturbance first moved west across South Florida, then northeast across Central and North Florida as a frontal boundary dropped into the state. This system would develop into Potential Tropical Cyclone 10 as it moved up the east coast, leaving a trailing trough that would bring additional heavy rainfall through Aug 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A slow moving tropical disturbance first moved west across South Florida, then northeast across Central and North Florida as a frontal boundary dropped into the state. This system would develop into Potential Tropical Cyclone 10 as it moved up the east coast, leaving a trailing trough that would bring additional heavy rainfall through Aug 29th. Significant flooding was reported over three days across Collier County, especially across the Naples area. Additional minor street flooding occurred a day later in Miami-Dade County. Significant street flooding then occurred across southern Broward County on Aug 28th with another round of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 25, 6:59 AM EST, 1 minute earlier.

Area forecast discussion, Aug 25, 6:59 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Miami FL
759 AM EDT Fri Aug 25 2017

.AVIATION...
A weak tropical wave continues to bring active weather to South
Florida. This will keep SHRA and TSRA in the forecast for all
locations. The wind through the mixing layer looks to be somewhat
higher today, so also forecast gusts to around 20 kts through the
day. While VFR to MVFR is in the TAFs attm, IFR may be possible
with any heavier SHRA or TS that move through.

&&

.UPDATE...
Main update is to adjust PoPs and Wx for new runs of the Hi-Res
models. This made adjustments to timing and where the higher PoPs
are through the day, which now look to be mainly along the Gulf
coast and in the Lake region. Also, reduced the thunderstorm
category as most of the coverage will be showers, with embedded
thunderstorms. Otherwise, made some minor tweaks to account for
current conditions.

&&

.PREV DISCUSSION... /issued 403 AM EDT Fri Aug 25 2017/

..FLOOD WATCH REMAINS IN EFFECT...

DISCUSSION...
Short term (Today-Sunday)...a tropical disturbance is slowly
moving across South Florida, and continues to produce numerous
showers with embedded thunderstorms over much of the area. Expect
more periods of moderate to heavy rainfall today, which may
produce minor flooding in poor drainage areas.

Latest model solutions show fair agreement in keeping deep layer
moisture, associated with the disturbance, right over South
Florida for the next couple o days with PWAT values in the 2.0-2.5
inches range. Also, the prevailing SSW flow will add moisture
advection from the Caribbean and eastern Gulf.

A Flood watch remains in effect for all of South Florida through
Saturday morning. Urban flooding is again expected today.

Models show the disturbance slowly migrating NE as a weakening
frontal boundary slides into the northern half of the Florida
peninsula during the weekend. However, the moisture advection
will keep favorable conditions for wide spread rain and
thunderstorms through Sunday. Abundant cloud cover should keep
afternoon highs down into the mid-upper 80s, but a few lower 90s
are still possible.

Long Term (Sunday night-Thursday)...model solutions show the
aforementioned tropical disturbance over South Florida slowly
drifting into the Atlantic by early next week. Expect a decrease
in showers and storms during the first half of next week, as high
pressure over the west Atlantic gradually expands into the area.

By mid week, the high pressure should be well in control of the
region and allow for a return to a more typical summer time
weather pattern with afternoon convection being driven by sea
breeze boundaries.

MARINE...
A tropical disturbance over South Florida and the extreme east gulf
waters will keep bringing scattered to numerous thunderstorms across
the coastal waters through the weekend. Expect southerly wind of
10 to 15 knots in general, with locally higher winds around thunderstorms.
Winds should go back to a more typical summer time pattern early next
week with easterly flow in the afternoon and evening hours becoming
light at night.

HYDROLOGY...abundant deep layer moisture will keep fueling wide
spread showers and storms across the area through the weekend as a
tropical disturbance slowly drifts NE across South Florida. Expect
numerous showers and thunderstorms each day, before a cold front
moves into Central Florida and stalls.

Models show increasing chances of having very wet periods over the
Atlantic metro areas later today with the establishing SW flow. Streets
may become impassable, and clogged drainage systems may allow for
water to enter structures with the heaviest downpours.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  88  74  89  75 /  70  60  80  50
Fort Lauderdale  87  75  89  76 /  70  60  80  50
Miami            87  75  89  76 /  70  50  80  50
Naples           84  77  85  77 /  90  80  80  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Saturday morning for FLZ063-066>075-168-
     172>174.

AM...None.
GM...None.
&&

UPDATE...13
DISCUSSION...17/AR
MARINE...17/AR
AVIATION...13
Hazardous weather outlook, Aug 25, 3:42 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
442 AM EDT Fri Aug 25 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
252045-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
442 AM EDT Fri Aug 25 2017

...FLOOD WATCH IN EFFECT UNTIL SATURDAY MORNING...
...SCATTERED TO NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS TODAY...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Flooding: Periods of heavy rain will be possible with the
thunderstorm development this afternoon. This may lead to flooding
concerns, including localized flooding of roadways, poor drainage
areas, and low lying areas.

Thunderstorms: Scattered to numerous thunderstorms will be possible
across all of South Florida. The primary threat from thunderstorms
will be lightning and urban flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The periods of rain and thunderstorms are expected to continue
through the weekend. Some locations may experience to 2 to 4 inches
of rain with locally heavier amounts. This may be sufficient to cause
localized flooding problems. There is a reasonable threat of flooding
of roadways, as well as low lying and poor drainage areas. All
residents and visitors are urged to continue monitoring this threat
through at least early this weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report flooding to the National Weather
Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Aug 25, 5:43 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
643 AM EDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     MARINE TSTM WIND 1 SW NAPLES             26.13N  81.81W
08/25/2017  M39 MPH          GMZ656             FL   BUOY

            A MARINE THUNDERSTORM WIND GUST OF 39 MPH 34 KNOTS WAS
            RECORDED BY THE BUOY NPSF1 AT 542 AM EDT.

&&

EVENT NUMBER MFL1700348

KELLY
Local storm report, Aug 25, 5:45 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
645 AM EDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     MARINE TSTM WIND 1 S MARCO ISLAND        25.92N  81.73W
08/25/2017  M47 MPH          GMZ656             FL   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 47 MPH 42 KNOTS WAS
            RECORDED BY THE WEATHERBUG MESONET SITE MRCSC LOCATED AT
            THE CHARTER CLUB OF MARCO BEACH AT 628 AM EDT.

&&

EVENT NUMBER MFL1700349

KELLY
Special weather statement, Aug 25, 5:47 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
647 AM EDT FRI AUG 25 2017

FLZ066-069-070-251130-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
647 AM EDT FRI AUG 25 2017

...Significant Weather Advisory for 45 to 55 mph winds for Collier
and southwestern Hendry Counties Until 730 AM EDT...

* At 645 AM EDT...A public weather station in Marco Island reported
  a wind gust of 47 miles per hour. This was associated with a line
  of strong thunderstorms along a line extending from near Bonita
  Springs to near West Toll Gate On Alligator Alley to near Cape
  Romano...and moving east at 30 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Marco Island, Chokoloskee, Ave Maria, Golden Gate Estates,
  Everglades City, Immokalee, Plantation Island, Carnestown,
  Orangetree, Golden Gate, Copeland, Hendry Correctional, Big
  Corkscrew Island, Vineyards, Royal Palm Hammock, Felda, West Toll
  Gate On Alligator Alley, Marco Island Airport, Big Cypress National
  Preserve and North Naples.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

For additional information visit the Miami National Weather Service
website at www.weather.gov/miami. For information in Spanish, visit
our website at www.weather.gov/miami/espanol.

&&

LAT...LON 2632 8166 2642 8166 2642 8157 2652 8156
      2662 8135 2625 8113 2584 8106 2581 8124
      2580 8127 2580 8128 2576 8142 2579 8144
      2577 8153 2581 8161 2578 8166 2607 8166
      2632 8180
TIME...MOT...LOC 1045Z 249DEG 24KT 2634 8174 2609 8160 2584 8160

SI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Collier

When
August 25, 7:00 AM EST to 10:00 AM EST
Where
Collier County, 1.86 mi NW of (Apf)naples Muni Arp to 1.4 mi S of North Naples
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.170, -81.800

A persistent band of heavy rain that moved into the Gulf coast during the early morning hours lead to reports of flooding across the city of Naples, with multiple roadways and intersections closed and standing water across the city. Flood waters entered a guest home along Trail Terrace, along with stranding vehicles along 10th Street south of 5th Avenue.

Flood, Collier

When
August 26, 11:30 AM EST to 1:30 PM EST
Where
Collier County, 4.04 mi ENE of North Naples to 4.34 mi NW of Golden Gate
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.241, -81.736

Additional rainfall of 2 to 3 inches fell across Collier County during the early morning hours of August 26th. This lead to additional flooding along Logan Boulevard as well as Vanderbilt Beach. Several sections of these roadways were impassable due to flooding.

Flood, Collier

When
August 27, 2:30 PM EST to 5:30 PM EST
Where
Collier County, 3.67 mi NNW of Marco Is Arpt to 2.42 mi ENE of Marco Is Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.050, -81.690

Additional heavy rainfall exacerbated ongoing flooding across portions of Collier County. The Collier County Sheriff's Office reported numerous ongoing road closures due to flooding across the county.

Flood, Broward

When
August 28, 3:45 PM EST to 6:00 PM EST
Where
Broward County, 2.17 mi N of Hollywood N Perry Ar to 1.88 mi NNW of Hollywood N Perry Ar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
26.031, -80.233

The moist and unstable enviornment in place due to a meandering tropical disturbance in the region lead to numerous showers and storms streaming from southwest to northeast across the region. This activity increased in intensity as it interacted with the east coast seabreeze across southern Broward County, with radar estimated rainfall of 3 to 4 inches between 3pm and 5pm. This lead to significant street flooding across eastern portions of Pembroke Pines into Hollywood. Numerous reports of 4 to 6 inches of water over roadways were received, including across Filmore Street, Sheridan Street, and Pines Boulevard. A few neighborhood streets became impassable at the height of the flooding, with water encroaching on homes in some locations in west Hollywood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718506, 718508, 718510, 720240.